Kansas, 2011

Hail in Kansas, May 28, 2011

May 28, 2011 · NWS EAX · 1 event in 1 county or zone

An isolated severe thunderstorm caused hail, in the early morning hours of May 28, 2011.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An isolated severe thunderstorm caused hail, in the early morning hours of May 28, 2011.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 28, 2:20 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 28, 2:20 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT SAT MAY 28 2011

.DISCUSSION...

HIGH RESOLUTION CONVECTION ALLOWING MODELS (4KM WRF-ARW/WRF-NMM/3 KM
HRRR) ARE IN GOOD AGREEMENT DEPICTING RAPIDLY DEVELOPING ELEVATED
CONVECTIVE GROWTH PRIOR TO SUNRISE OVER SRN KANSAS...ON THE NOSE OF
AN INCREASING LLJ AND NRN EDGE OF THE HIGHER MUCAPE RESERVOIR...AND
IN A REGION OF H8 FRONTOGENETICAL FORCING. SATELLITE IMAGERY SHOWING
A FILLING OF LOW CLOUDS AS WELL AS AC GROWTH INDICATES THIS PROCESS
IS IN THE PROCESS OF EVOLVING AS FORECAST...AND MOST RECENT REGIONAL
RADAR SCANS DEPICT TSTMS ERUPTING EVEN FASTER THAN MODELS WERE
FORECASTING. THESE ELEVATED THUNDERSTORMS SHOULD GENERALLY MOVE IN
AN ENELY DIRECTION CLIPPING THROUGH THE SRN CWA (GENERALLY SOUTH OF
THE MISSOURI RIVER) DURING THE MORNING HOURS. OBJECTIVE ANALYSIS AND
FORECAST SOUNDINGS SHOW RATHER POOR MIDLEVEL LAPSE RATES (ONLY
AROUND 6 C/KM) AND MEAGER MUCAPE MEASURES (AOB 500 J/KG) FROM EAST
CNTRL KANSAS THROUGH CNTRL MISSOURI...SUCH THAT ONLY SMALL HAIL
WOULD BE EXPECTED IN THE STRONGEST STORMS THIS FAR NORTH.

FAR MORE UNCERTAINTY EXISTS WITH RESPECT TO THE POTENTIAL FOR
CONVECTIVE REDEVELOPMENT DURING THE AFTERNOON HOURS...AS MORE
EXTENSIVE CLOUD COVER AND SUBSIDENCE BEHIND THE DEPARTING CONVECTIVE
SYSTEM (AS WELL AS A LACK OF ANY DISCERNIBLE UPSTREAM WAVE TO AID IN
LIFT AND BUILDING CAPPING ALOFT) MAY SERIOUSLY HAMPER SFC BASED (OR
NEAR SFC BASED) CONVECTION. HOWEVER...IF THE EWD DEPARTING
CONVECTION LEAVES A BETTER LOW LEVEL BOUNDARY...TO WHICH THE WARM
FRONT CAN ADVECT NORTH TOWARDS...WHILE BREAKS IN CLOUD COVER ALLOW
FOR DESTABILIZATION...A DEFINITE SEVERE THREAT WOULD EXIST GIVEN
AMPLE DEEP LAYER AND BOUNDARY LAYER SHEAR AS WELL AS IMPROVING LAPSE
RATES ALOFT SUPPORTING ALL MODES OF SEVERE WEATHER. WHILE THIS IS A
HIGHLY CONTINGENT FORECAST...AND NOT NECESSARILY SUPPORTED BY THE
VAST MAJORITY OF PREFERRED HIGH RESOLUTION OR COARSER OPERATIONAL
MODELS...THE POTENTIAL IMPACTS OVER A HOLIDAY WEEKEND JUSTIFY A
CHANCE POP MENTION AS WELL AS DISCUSSION WITHIN THE HAZARDOUS
WEATHER OUTLOOK.

SOMEWHAT BETTER CONFIDENCE DURING THE OVERNIGHT PERIOD...AS THE
ISENTROPIC ASCENT PROCESS CURRENTLY TAKING PLACE IN SRN KANSAS WILL
SHIFT INTO CNTRL/NRN KANSAS AND WRN/NRN MISSOURI IN RESPONSE TO
BUILDING HEIGHTS ALOFT AND THE MORE INTENSE H7-H8 EML SURGING NORTH.
OTHER THAN MODEL DISAGREEMENT WITH RESPECT TO PRECISE TIMING AND THE
LATITUDINAL INITIATION POINT...ALL SOLUTIONS SHOW CONVECTION
BLOSSOMING AS EARLY AS LATE EVENING...AND PROPAGATING NORTHEAST
DURING THE OVERNIGHT. LARGE HAIL WILL CERTAINLY BE A PREVAILING
THREAT WITH ANY AND ALL STORMS TONIGHT...AS UNUSUALLY HIGH MUCAPE
(2000-3000 J/KG) AND ADVECTION OF HIGH THETA-E AIRMASS BY A 40-50KT
LLJ BECOMES JUXTAPOSED WITH 0-6KM DEEP LAYER BULK SHEAR AROUND
50KT...SUPPORTING ELEVATED SUPERCELLULAR STRUCTURE. LOCATIONS MOST
SUSCEPTIBLE TO MORE WIDESPREAD STORMS AND POTENTIAL SEVERE WEATHER
APPEARS TO BE FROM THE KC METRO AREA NWD ALONG THE I-35 CORRIDOR.
NWD ADVECTION OF THE VERY STRONG EML SHOULD LIFT STORMS INTO IOWA
SHORTLY AFTER SUNRISE SUNDAY...ENVELOPING THE FORECAST AREA IN A
HIGHLY CAPPED...WARM AND HUMID AIRMASS DURING THE MAJORITY OF THE
DAYLIGHT HOURS. BASED ON TEMPERATURE FORECASTS ALOFT...PATTERN
RECOGNITION...AND A WELL MIXED BOUNDARY LAYER...HAVE BOOSTED HIGHS
SUNDAY INTO THE MID/UPPER 80S TO LOWER 90S ACROSS THE BOARD.

THE ABNORMALLY WARM AND HUMID WEATHER WILL CONTINUE THROUGH
MONDAY...AS SHORTWAVE ENERGY EJECTING INTO THE CNTRL/NRN HIGH PLAINS
BECOMES ESSENTIALLY BLOCKED FROM ANY FURTHER EWD MOVEMENT DUE TO THE
STRONG RIDGING OVER THE OHIO RIVER VALLEY. JET DYNAMICS LIFTING INTO
THE UPPER MIDWEST MONDAY AFTERNOON AND EVENING SHOULD SUPPORT LINEAR
THUNDERSTORM DEVELOPMENT ALONG A COLD FRONT...AND THROUGH MESOSCALE
PROCESSES THIS LOW LEVEL BOUNDARY AND ASSOCIATED CONVECTIVE SYSTEM
WILL GRADUALLY MOVE INTO NWRN MISSOURI BY TUESDAY MORNING...ALBEIT
IN A DECAYING STATE AS IT REACHES THE CWA. WHILE A FEW LIMITED
OPPORTUNITIES FOR PRECIPITATION WILL PREVAIL DURING THE MIDWEEK
PERIOD...RETROGRESSION OF H5 594+DM RIDGING INTO THE SRN PLAINS WILL
LARGELY PRECLUDE MORE EXTENSIVE CONVECTIVE DEVELOPMENT. NRN MISSOURI
COULD CONCEIVABLY BE CLIPPED BY AN MCS IN THE RETROGRESSION
PROCESS...BUT IN GENERAL THE MEDIUM RANGE PERIOD AND BEYOND INTO
NEXT WEEKEND WILL CONTINUE TO BE CHARACTERIZED BY WARM AND HUMID
WEATHER.

21

&&

.AVIATION...

FOR THE 06Z TAFS...MARGINAL MVFR CEILINGS CONTINUE TO HANG AROUND THE
REGION LATE TONIGHT...THOUGH CURRENTLY THE TERMINALS THEMSELVES ARE
IN THE VFR RANGE. CEILINGS SHOULD FILL IN SOME TOWARDS THE MORNING
HOURS AS THE LOW LEVEL JET KICKS IN AND CONVECTION ERUPTS ACROSS
SOUTHERN KANSAS AND SOUTHERN MISSOURI. HAVE BACKED OFF THE FORECAST
THUNDERSTORMS FOR THE EARLY MORNING HOURS AS MUCH OF THE ACTIVITY
LOOKS LIKE IT WILL BE TOO FAR SOUTH AND EAST TO EFFECT THE
TERMINALS. HOWEVER...WITHOUT ANY EXPECTATION OF CONVECTION AT THE
TERMINALS EARLY IN THE MORNING HAVE HEDGED DOWN VISIBILITIES INTO THE
IFR RANGE FOR A FEW HOURS DURING THE EARLY MORNING. OTHERWISE...HAVE
ADDED VICINITY THUNDERSTORMS TO THE AFTERNOON HOURS AS A WARM FRONT
LIFTS TO NEAR THE MISSOURI RIVER. CONFIDENCE IN THE FORECAST AFTER
THIS POINT GETS EVEN LOWER THAN IT ALREADY IS AS MUCH WILL DEPEND ON
WHETHER OR NOT AFTERNOON CONVECTION DEVELOPS. ANTICIPATE MANY
AMENDMENTS OVER THE NEXT 24 HOURS.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, May 28, 4:02 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT SAT MAY 28 2011

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
502 AM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL AFFECT AREAS ROUGHLY SOUTH OF A LINE FROM PAOLA TO
BOONVILLE THIS MORNING. SOME OF THESE STORMS MAY CONTAIN HAIL UP TO
THE SIZE OF NICKELS...WITH AN ISOLATED INSTANCE OF QUARTER SIZED HAIL
POSSIBLE.

SHOULD CLOUDS AND PRECIPITATION FROM THE ACTIVITY THIS MORNING CLEAR
OUT...THE ATMOSPHERE MAY BECOME UNSTABLE BY THIS AFTERNOON TO ALLOW
FOR THUNDERSTORMS TO REDEVELOP. IF THUNDERSTORMS CAN DEVELOP THIS
AFTERNOON...THEY COULD QUICKLY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO...WITH THE
LOCATIONS MOST SUSCEPTIBLE GENERALLY ALONG AND SOUTH OF A LINE FROM
KANSAS CITY TO KIRKSVILLE. HOWEVER...THIS THREAT IS HIGHLY
CONTINGENT ON CLOUD COVER AND POTENTIAL INSTABILITY ACHIEVED.

MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
EVENING...AND CONTINUE THROUGH THE OVERNIGHT HOURS. LARGE HAIL AND
HEAVY RAINFALL WILL BE LIKELY WITH ANY OF THESE STORMS...WHICH WOULD
AFFECT LOCATIONS GENERALLY ALONG AND NORTH OF THE LINE FROM KANSAS
CITY TO MOBERLY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS SHOULD BE MOVING NORTH INTO IOWA SUNDAY
MORNING...HOWEVER AN ISOLATED SEVERE STORM MAY LINGER IN FAR NORTHERN
MISSOURI FOR A SHORT PERIOD AFTER SUNRISE SUNDAY. LARGE HAIL WOULD BE
THE PRIMARY THREAT EARLY SUNDAY MORNING...BEFORE THE ACTIVITY MOVES
NORTH OF THE OUTLOOK AREA.

THUNDERSTORMS MAY BE POSSIBLE OVER NORTHEAST KANSAS AND THE NORTHERN
THIRD OF MISSOURI LATE MONDAY NIGHT AND TUESDAY. A FEW DAMAGING WIND
GUSTS MAY BE POSSIBLE IN FAR NORTHWEST MISSOURI...THOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

THUNDERSTORMS MAY AFFECT PORTIONS OF NORTH CENTRAL AND NORTHEAST
MISSOURI WEDNESDAY NIGHT AND THURSDAY. AT THIS TIME...IT IS TOO EARLY
TO DETERMINE WHETHER ANY OF THESE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON...AND THEN
AGAIN THIS EVENING FOR PARTS OF THE OUTLOOK AREA.

21

In the hours before

Special weather statement, May 28, 4:02 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 AM CDT SAT MAY 28 2011

KSZ060-MOZ053-281045-
BATES MO-LINN KS-
502 AM CDT SAT MAY 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR LINN COUNTY IN EAST CENTRAL
KANSAS...AND WESTERN BATES COUNTY IN WEST CENTRAL MISSOURI UNTIL 545
AM CDT...

AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUND CITY...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PLEASANTON...RICH HILL...PRESCOTT...HUME...WORLAND...AMORET AND
  FOSTER.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3804 9508 3811 9509 3829 9506 3836 9442
      3805 9435 3806 9461 3803 9462 3803 9475
TIME...MOT...LOC 1003Z 263DEG 33KT 3814 9481

SF

The radar

The Pleasant Hill radar (KEAX), 89 km away, was scanning. The volume nearest the first event began at 10:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Linn

When
May 28, 4:10 AM CST
Where
Linn County, 0.69 mi S of Mound City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.140, -94.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309850.